My 15-year old son has been suffering from nausea, vomiting, and stomach aches for 3 months. He was tested and it was determined that his stomach is very slow in emptying. He has been homebound schooled because of this. He is on a very low-fat diet and has been put on Prilosec, Reglan, and Erithromyacin. He complained that the Reglan gave him diarrhea and when he heard about the side effects like spasms of the face, lips, and tongue, he refused to take it anymore. (Our neighbor suffered from this for 18 months before she died.) The doctor has now prescribed a new drug: Domperidone. It is not even available in regular pharmacies and I have to order it through an importer online. Please, if you have any clue how he got this and how to help him get back to normal, I would be so grateful. The worst part about missing school is not the education, that is being taken care of by the homebound schooling and he does very well (only "A's" and "B's") but the social aspect. He misses his friends.
I completely understand where you are at. My 14 year old son has not gone to school in a year. He is also on homebound and takes on line classes for the rest. He has gastroparesis, just diagnosed in November. He in the larger picture has autonomic dysfunction. Gastroparesis is sometimes one of the symptoms of autonomic dysfunction.
I agree with your son, stay away from the Reglan. I have read awful things about it. My son takes Erythocin. The medicine does not help with his nausea though. We are still working with his doctors on what to take for the nausea. The current med has not helped at all. He has tried everything over the counter and a lot of prescription meds, no help yet.
The longer my son is out of school, the less he seems to care about his social life. He used to have a ton of friends and is now down to 2. He used to play soccer and baseball and can no longer do those either.
Do research on autonomic dysfunction or dysautonomia. It took us 3 years to get this diagnosis. Our GI doctor wouldn't even test my son for gastroparesis, he said it doesn't usually happen in kids, then sent us to a psychologist, he told us our son had anxiety. NOT!!
Once we got the diagnosis of autonomic dysfunction, the new drs tested for the gastroparesis and that's how we got that diagnosis. Does your son have any other symptoms? Headaches, fatigue, hot spells,etc??
My son was also diagnosed with gastroparesis. But where does this come from? And will it go away again?
In September 2009, he and I had what I can only describe as food poisoning after eating some take-out food. My husband had no symptoms, but he also did not share in one of the entrees, which I believed to be the culprit. I recovered in two days but our son was out of school for a week with vomiting and diarrhea. He went back to school but with a "delicate" stomach. Then exactly four weeks later he started vomiting at school after lunch and he just couldn't get better after that. He was referred to a pediatric GI Dr. in "the city" and after much testing was diagnosed with gastroparesis. He was put on Prilosec (1/day in A.M.) and Reglan (before meals and at bedtime = 4/day). By early November he was also put on an antibiotic (Erithromyacin). When asked why he had this, the answer was wishy-washy: he probably caught some bug that he just can't get rid of, therefore a long regimen of antibiotics would be the answer. After questioning about "healthy bacteria" in the intestine and the wholesale destruction of the intestinal flora by antibiotics she suggested that I give him Culturelle 1/day to counteract that. He gradually seemed to get better through Nov. and Dec. and could even go back to school in January. He was eating very lean meats, baked or boiled potatoes, rice, and veggies or a plain ham sandwich by then, also whole-fruit smoothies, no added fat, no dairy, no sugar. Then we went to a movie and we all shared a bucket of unbuttered popcorn. I just did not think and let him eat it, too. Of course, he threw up right after the movie and now he is back to square one: nausea, stomach ache, vomiting even when he only eats crackers or plain rice or a banana. He was given Phenergan for nausea and Domperidone (this has been ordered from India because it is not available in the US - and, of course has to be paid out of pocket - we have not received it yet). He has missed 10 days of school again and has been put on homebound schooling again. Will this ever end? He is so miserable and he is hungry, especially when he sees the rest of the family eating "real" food. I have tried to cook only things that he was never very fond of but it still feels cruel when we eat that and he has to be content with a bowl of rice and a splash of soy sauce. He now eats away from the table.
The erthromyacin actually is used with stomach motility. My son takes erythrocin(basically same thing) for his gastroparesis. So it is probably not being taken for the antibiotic properites but for the stomach motility, it gets the stomach moving.
Sometimes after someone is sick their autonomic nervous system stops working correctly. Maybe read up on the dysautonomia or autonomic dysfunction to see if any of it sounds like it could fit. This is my sons diagnosis.
I feel for your son. My son doesn't eat with us either, although, it is usually because he just doesn't feel well enough to leave his room. He went from being 'Mr Popularity' to 'Mr Recluse'. Since it has been a year since he went to school, he doesn't even seem to care about seeing people anymore.
He doesn't like to have to explain where he has been and what's wrong with him. He doesn't like that kind of attention. Before he stopped going to school, he had thrown up a couple of times at school and I think he might fear doing that now that he is in high school.
As for if this will ever end, everybody is different. Some people it is temporary and some not. Let's just hope it is temporary. I've read that for autonomic dysfunction, teens frequently out grow it.
Here is a website that lists the symptoms of autonomic dysfunction. Some people may have one or several, some start and stop then another symptom may start,etc..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.